Nine people overdosed and one person went into full cardiac arrest late last night after doing a few lines of what they thought was coke in a suburb south of Vancouver. Police say they believe the drugs were laced with fentanyl, raising alarms that more party drugs in the area could be tainted.
Thankfully nobody died, but the ODs, which happened in the span of 20 minutes at four separate homes, are a horrible reminder that the super-potent opioid fentanyl is not only showing up in street drugs like heroin. It also highlights how difficult it is for casual drug users to know exactly what they're putting into their bodies.
Emergency crews arrived within minutes, and used the opiate-blocking antidote naloxone in eight of the nine cases. Sergeant Sarah Swallow of the Delta Police told VICE all of the patients who were treated knew each other, were friends, and likely got their stash from the same batch and dealer. Police are now testing the drugs in an attempt to determine the source.
When responding to one of the incidents, police were told one of their friends had gone home alone. When emergency services located the person, he was already receiving CPR from a friend or family member, Delta Police told VICE.
This is the latest turn in British Columbia's growing opioid crisis, which has killed 433 people this year as of July 31. That's up 73.3 percent over this time last year, with fentanyl detected in more than half of the cases.
Fentanyl, which is many times stronger than heroin and about 100 times stronger than morphine, is much cheaper to make than coke and many other drugs. Even tiny grains of it can cause breathing problems, loss of consciousness and even cardiac arrest.
Health Canada announced yesterday that it's cracking down on the production of six chemicals that are used to make fentanyl. Vancouver's safe injection site released a study that showed 86 percent of drugs tested over four weeks were laced with fentanyl.
Swallow said the overdoses put a serious strain on Delta's small fire and ambulance resources, and could take other neighbourhoods and suburbs by surprise. "Our concern is that this could be the start of a wave. We're sure more people bought from that dealer."
Police warned that most of us still don't know the risks of fentanyl overdose—or how to deal with it once it happens. "People who use cocaine recreationally don't have any sort of tolerance for opiates," Swallow told VICE. "If someone is a heroin user you might not see as severe a reaction, but if somebody isn't used to it at all—boom—it's instantaneous."
Swallow added that fentanyl can't be detected by looking, smelling or tasting, and is deliberately being misrepresented as other drugs. "A dealer might look you right in the eye and say it's cocaine, but it's not," she said.
Swallow recommended that recreational users take some party drug precautions:
- Don't take anything by yourself
- Start with a small amount, assess how you feel before others join
- If you're worried, call your pharmacy and get yourself a naloxone kit
- Know where help is easily available and definitely call 911 if you see signs of overdose
"We're not conducting a criminal investigation into these users," she told VICE.
Follow Sarah Berman on Twitter.